Colorado, 2009Hail and Lightning Strike in Colorado, June 18, 2009
June 18, 2009 · NWS BOU · 5 events in 3 counties and zones
In Logan and Phillips Counties, severe thunderstorms produced large hail, from quarter size to golfball size. Strong winds also accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- $8.5 million
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In Logan and Phillips Counties, severe thunderstorms produced large hail, from quarter size to golfball size. Strong winds also accompanied the storms. The hardest hit area was in northern Phillips County. In all, 250 farms were affected by the storms resulting in a 27% crop loss of wheat a 6.3% loss of corn. Homes were also damaged and windows broken. In Weld County, a man person was injured by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 18, 2:30 PM MST, 4 hours earlier.
Area forecast discussion, Jun 18, 2:30 PM MST, 4 hours before
AREA FORECAST DISCUSSION...RESENT WITH SHORT TERM DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU JUN 18 2009
.SHORT TERM...STRONG T-STORM HAS FORMED OVER SEDGWICK COUNTY AT THIS
HOUR. SPC HAS THIS PART OF THE STATE IDENTIFIED AS A SLIGHT RISK
AREA. MAY SEE THIS CELL GOING SEVERE AT ANY TIME BEFORE EXITING THE
STATE. LARGE DAMAGING HAIL BIGGEST CONCERN. OTHERWISE EYE ON THE
SOUTHWEST-NORTHEAST BAND OF SHOWERS/T-STORMS MOVING ACROSS NWRN
COLORADO. STORMS FIRING UNDER THE ASCENT REGION OF AN APPROACHING
MID-LEVEL SHORTWAVE TROUGH. DECENT AMOUNT OF CG LIGHTNING WITH THIS
LINE OF CONVECTION. AT ITS PRESENT SPEED...SHOULD SEE THIS BAND OF
STORMS PASSING OVER THE N-CNTRL MTNS NEXT FEW HOURS...THEN OUT
ACROSS THE NRN FRONT RANGE URBAN CORRIDOR AND ADJACENT HIGH PLAINS
BY EARLY THIS EVENING. STORMS WILL PROGRESS EAST OVERNIGHT WITH A
FEW POSSIBLY GOING SEVERE EAST OF A FORT COLLINS TO BURLINGTON LINE
BEFORE MIDNIGHT. AGAIN LARGE HAIL MAIN SEVERE WX THREAT. DO NOT
EXPECT TO SEE MUCH CONVECTION BREAKING OUT OVER SRN PORTIONS OF THE
I-25 URBAN CORRIDOR AND PALMER DIVIDE AS MOISTURE CONTINUES TO
DECREASE WITH ONGOING SWLY FLOW PRIOR TO TROUGH PASSAGE. MODELS SHOW
THE 700-500 TROUGH AXIS MOVING EAST OF THE STATE LINE EARLY FRIDAY
MORNING WITH THE FLOW ALOFT TURNING NWLY THROUGH THE MORNING. WEAK
COLD FRONT SLIDING SEWRD ACROSS CENTRAL WYOMING ATTM PROGGED TO DROP
SOUTH THRU NERN COLORADO EARLY FRIDAY MORNING. TEMP/WIND/PRES FIELDS
INDICATE FROPA AT DENVER BETWEEN 12-15Z TOMORROW. POST FRONTAL/
TROUGH AIRMASS MUCH DRIER AND STABLE SO T-STORM CHANCES VERY LOW AT
BEST AND MAINLY CONFINED TO HIGHER ELEVATIONS OF THE NRN MTNS...
FRONT RANGE FTHLS AND PALMER DIVIDE MID TO LATE AFTERNOON. OTHERWISE
A DRY DAY IN STORE FOR MOST OF THE CWFA WITH SFC TEMPS ONLY A COUPLE
DEGS LOWER THAN THOSE OBSERVED TODAY.
.LONG TERM...MODELS CONTINUE TO SHOW PRECIPITATION DEVELOPING IN
MOIST WARM ADVECTION FRIDAY NIGHT INTO SATURDAY. STILL SOME QUESTION
ABOUT HOW MUCH DESTABILIZATION DUE TO THE CLOUD COVER...BUT
SOUNDINGS GET TO BE ALMOST SATURATED MOIST ADIABATIC ON SATURDAY SO
IT MAY NOT TAKE MUCH. THE LIMITED INSTABILITY MAY JUST HAVE THE
EFFECT OF KEEPING IT FROM BEING A THOROUGHLY WET DAY. FOR NOW
RAISED POPS A BIT MORE...FOCUSING ON SATURDAY...AND WENT AHEAD AND
ADDED SOME LOW POPS SPREADING NORTH ACROSS THE AREA FRIDAY NIGHT.
STILL LOOKING AT SOME WARMING AND DRYING BEHIND THAT WAVE...COMING
IN ALREADY BY SATURDAY EVENING. ENOUGH LOW LEVEL MOISTURE WILL STILL
BE AROUND FOR AT LEAST SEASONAL POPS...AND COULD STILL BE PRETTY
FAVORABLE FOR LATE AFTERNOON CONVECTION. PROBABLY MIXING OUT THE
MOISTURE GRADUALLY SUNDAY AND MONDAY...THEN GRADUAL MOISTENING AGAIN
AFTER THAT...LEADING TO SLIGHT COOLING DUE EARLIER CLOUD COVER.
HINTS OF A SHORTWAVE NORTH OF US AND WEAK FRONT IN THE WED/THU TIME
FRAME BUT UNSURE WHAT IMPACT THERE WILL BE IF ANY. FOR NOW WILL
STICK WITH CLIMATOLOGICAL FORECAST.
&&
.AVIATION...VFR CONDITIONS NEXT 24 HOURS. MAY SEE A WEAK T-STORM
PASS OVER THE DENVER METRO AREA EARLY THIS EVENING. ONLY GUSTY WINDS
AND A BRIEF RAINFALL ANTICIPATED. WEAK COLD FRONT ACROSS CENTRAL
WYOMING FORECAST TO SLIDE SOUTH ACROSS NORTHEAST COLORADO AND
THROUGH THE DENVER AREA EARLY FRIDAY MORNING. NO WEATHER EXPECTED
WITH THIS PASSAGE OTHER THAN A SHIFT TO A NORTHEAST WIND.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
BAKER/GIMMESTAD
Hazardous weather outlook, Jun 18, 9:59 AM MST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT THU JUN 18 2009
COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE FAR NORTHEAST PLAINS OF COLORADO. LARGE HAIL AND
STRONG DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN SEVERE WEATHER
THREAT WITH THESE STORMS. SOME OF THE STRONGER STORMS NEAR THE
NORTHEAST BORDER COULD LINGER WELL INTO THE NIGHT. OTHERWISE LOOK
FOR SCATTERED THUNDERSTORMS TO DEVELOP IN THE HIGH COUNTRY AFTER THE
NOON HOUR AND ISOLATED THUNDERSTORMS ON THE REMAINDER OF THE PLAINS
AFTER 3 PM. THESE WEAKER STORMS MAY STILL PRODUCE GUSTY OUTFLOW
WINDS...A BRIEF HEAVY RAIN SHOWER AND POSSIBLY SOME SMALL HAIL...
PARTICULARLY FROM STORMS UP ALONG THE WYOMING BORDER IN LARIMER AND
WELD COUNTIES. THESE STORMS SHOULD DISSIPATE BY MID-EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WARMER AND DRIER CONDITIONS FRIDAY WILL BE FOLLOWED BY AN INCREASE
IN SHOWER AND THUNDERSTORM ACTIVITY SATURDAY. SUNDAY THROUGH
WEDNESDAY WILL RETURN TO WARMER AND DRIER CONDITIONS HOWEVER THE
THREAT OF ISOLATED THUNDERSTORMS WILL REMAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/GIMMESTAD
Lightning, Weld
- When
- June 18, 6:30 PM MST
- Where
- Weld County, Greeley
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.420, -104.680
A 41-yr old man was injured when he was struck by lightning on a golf course in Greeley. He was was struck on the 13th hole and suffered burns to his body, but was alert and concious when paramedics arrived.
Hail, Logan
- When
- June 18, 9:40 PM MST
- Where
- Logan County, 4.28 mi SSE of Dailey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -102.700
Hail, Phillips
- When
- June 18, 9:43 PM MST
- Where
- Phillips County, 0.87 mi NW of Haxtun
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -102.630
Hail, Phillips
- When
- June 18, 9:45 PM MST
- Where
- Phillips County, 0.87 mi NW of Haxtun
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Crop damage
- $8.5 million
- Reported by
- Newspaper
- Coordinates
- 40.640, -102.630
A severe thunderstorm caused extensive damage to wheat and corn crops in the immediate area. Out of 104,000 planted acres of wheat in Phillips County; 3,000 were destroyed. Sixty thousand additional acres were damaged. Out of 102,000 planted acres of corn in the county; 2,000 were completely destroyed and 20,500 were damaged.
Hail, Phillips
- When
- June 18, 9:49 PM MST
- Where
- Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -102.550
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
- Hail and Damaging Winds in Illinois, June 18, 2009$380,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165690, 165684, 165683, 165682, 165681.